Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 133, NWS Nashville, TN

July 19, 2018Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 19, 2018, 8:52 PM CDT for Stewart County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 8:52 PM CDT (01:52 UTC)
Expired
Jul 19, 2018, 9:30 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 62 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS54 KOHX 200152
SVROHX
TNC161-200230-
/O.NEW.KOHX.SV.W.0133.180720T0152Z-180720T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
852 PM CDT THU JUL 19 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Stewart County in Middle Tennessee...

* Until 930 PM CDT.

* At 852 PM CDT, a severe thunderstorm was located near Dover, 
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dover and Land Between The Lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Brief heavy rainfall is occurring with this storm, and may lead to 
localized flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3637 8792 3653 8803 3661 8787 3641 8771
TIME...MOT...LOC 0151Z 246DEG 10KT 3650 8795 

HAIL...1.00IN
WIND...60MPH
 
$$
31
2 follow-up statements
215 
WWUS54 KOHX 200208
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
908 PM CDT THU JUL 19 2018

TNC161-200230-
/O.CON.KOHX.SV.W.0133.000000T0000Z-180720T0230Z/
Stewart TN-
908 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL STEWART COUNTY...

At 907 PM CDT, a severe thunderstorm was located near Dover, moving 
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dover and Land Between The Lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Brief heavy rainfall is occurring with this storm, and may lead to 
localized flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3643 8791 3656 8797 3661 8787 3646 8781
TIME...MOT...LOC 0206Z 213DEG 20KT 3656 8789 

HAIL...1.00IN
WIND...60MPH
 
$$
31
820 
WWUS54 KOHX 200224
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
924 PM CDT THU JUL 19 2018

TNC161-200234-
/O.EXP.KOHX.SV.W.0133.000000T0000Z-180720T0230Z/
Stewart TN-
924 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STEWART COUNTY WILL
EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3643 8791 3656 8797 3661 8787 3646 8781
TIME...MOT...LOC 0224Z 246DEG 10KT 3658 8783 

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:32 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 19, 8:32 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
832 PM CDT Thu Jul 19 2018

.DISCUSSION...

Scattered showers and thunderstorms have developed just west of
the Tennessee River. These storms should continue to die out over
the next few hours so left in slight chance of PoP for our western
counties. Updated and adjusted temps a little to align with latest
obs. Besides that, rest of the forecast looks to be in good shape.

In terms of tomorrorw's severe weather, still looking at a late
afternoon/evening timeline with damaging winds, large hail, and
maybe isolated tornadoes being possible. NAM hints at another
round earlier in the day, but appears to be the only model with
this solution. Besides that, really no major changes from earlier
discussion.

&&

.AVIATION...
00Z TAF DISCUSSION.

The first half of the TAF period VFR conditions will remain at all
four terminals. Light, southeasterly winds will continue through
12Z. After 12Z, winds will become more southerly to southwesterly
and increase up to around 10 knots with gusts into the low to mid
teens during the afternoon.

The real question, and complicated one, through this period will be
when showers and storms will arrive at each terminal tomorrow
afternoon/evening. Right now, the best timeline appears to be after
00Z tomorrow, however, some convective models want to bring in some
storms to CKV by 18Z and our remaining terminals shortly after.
Given the north to south storm motion and overall set-up, will need
to be something to keep an eye on in later TAF cycles. Have left
VCTS out for now, but periods of MVFR to IRF conditions are
certainly possible if a strong storm were to directly impact a
terminal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  92  73  90  70 /  20  30  60  30  20
Clarksville    73  91  71  88  68 /  30  30  60  20  10
Crossville     68  84  68  82  64 /  20  30  70  60  30
Columbia       72  90  74  89  68 /  20  20  60  30  10
Lawrenceburg   71  89  73  89  67 /  20  20  60  30  10
Waverly        73  91  71  89  69 /  20  30  60  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......MacDonald
AVIATION........MacDonald
Hazardous weather outlook, Jul 19, 5:04 AM CDT, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Thu Jul 19 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-201015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible on Friday and
Friday night across the mid state. Main concerns with severe
thunderstorms that develop will be damaging winds, large hail, and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Friday and Friday night.

Spotter Thunderstorm Reporting Criteria...

Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Wind > 50 mph (measured)
Structural Damage
Trees or power lines down

27

In the hours before

Special weather statement, Jul 19, 8:38 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
838 PM CDT THU JUL 19 2018

TNZ005-200200-
Stewart TN-
838 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEWART COUNTY UNTIL 900
PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 45 mph.

Half inch hail, winds in excess of 40 mph, brief heavy rainfall, and
frequent cloud to ground lightning strikes will be possible with
this storm.

Locations impacted include...
Dover, Big Rock, Cumberland City and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3655 8800 3660 8770 3637 8765 3636 8799
      3637 8800
TIME...MOT...LOC 0136Z 270DEG 39KT 3646 8790

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:38 PM CDTSpecial Weather StatementOHXStewart22 min
Jul 19, 9:18 PM CDTSpecial Weather StatementOHXStewart27 min
Jul 20, 6:47 PM CDTSpecial Weather StatementOHXClay, Pickett43 min
Jul 20, 6:53 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Pickett22 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.